ADHD medication destroys who you are.

It wasn’t long ago that I was diagnosed with ADHD. It wasn’t really a surprise. I always knew something was different about me, I just didn’t have a name for it until then.

It’s not something I see as an issue. I am better at multitasking because of my ADHD. I am more active because of my ADHD. I have learnt how to cope with little to no sleep because of my ADHD.

There’s one problem: society doesn’t like veering from the norm. Most people don’t have ADHD. Most people are ‘normal’. I have been called ‘abnormal’ for as long as I can remember.

Personally, I’m not sure what that word means. Everyone is completely unique, so how can you have one particular way which all of those people should be? But, society likes to have a box for people who fit, the normals, and a box for people who don’t, the abnormals. I am abnormal. I’m weird, overly excitable, a little nerdy, easily distracted, and often lacking in a social filter or the comprehension of personal space.

To fit into society, I am prescribed medication – atomoxetine. Don’t ask me for the science of it, that’s never exactly been my forte. This drug is supposed to cover up my ‘abnormality’ and pretend it was never there. It makes me less hyper, less easily excitable. It stops me from getting distracted and slows down my speech and actions, giving me time to pick my words and movements more carefully.

And yet, I don’t feel normal. I feel sh*t.

When I was on the highest dose I have tried, I became depressed. I felt sluggish. I felt like the world was in slow motion. My thoughts were still going at their usual rate, but my heavy body couldn’t keep up with them. My childhood stutter returned, I stumbled through sentences making next to no sense most of the time and struggled to get my point across even more than usual – but, dyslexia is a whole other topic. Taking my dog for walks became a chore, no longer a fun activity. My alarms wouldn’t wake me up anymore. I woke up already halfway through a university lecture a few times, making my attendance go from a whopping 90-100% in most subjects to 70-80%. My social life took a huge fall. I didn’t have to energy to go out and meet friends. Sometimes I would just let my phone buzz because picking it up to flick through the messages would just take too much effort.

But, doing work had never been so easy. I was never missing deadlines. My assignments would fly by me with next to no effort. I could sit down and have all my work done in an hour. I slept for 8-9 hours a night, as opposed to the 1-4 hours I had achieved in my life prior to the “devil pills”. I felt like a machine, but at least I was getting good grades, right?

This is not even mentioning the side effects of drastic weight-loss to the point familial concern, lack of appetite, nausea and vomiting, stomach aches, dizziness, headaches, irritability, trouble sleeping… And those are merely the common ones.

Let’s approach it another way. ADHD is a part of who I am. It is as much of me as, for example, my sexuality is. Let’s pretend that I had a pill that, if taken daily, would hide the effects of homosexuality. Would we advise the LGBT community to take this pill? Instead of addressing the issues of society’s behaviour toward these people, would we rather medicate them into the majority? I thoroughly doubt it. I think people would see it as wrong. Is it wrong for ADHD?

I am continuing to take this medication because I am a university student and I have deadlines that I need to stick to. However, once I graduate, I have no idea what I will do about this. Should I continue paying for a drug that changes my personality and destroys who I am, but acts as a mask of ‘normality’? Or, should I leave that behind me and become my true self once again, but constantly struggle in the typical workplace and barely sleep again?

You tell me.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s